Mississippi, 2021

Damaging Winds in Mississippi, June 7 to 8, 2021

June 7 to 8, 2021 · NWS MEG · 4 events in 3 counties and zones

Bands of thunderstorms developed on the east side of an upper low as it tracked into southern Arkansas on June 7, 2021. One of these bands moved through northwest Mississippi resulting in some wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Bands of thunderstorms developed on the east side of an upper low as it tracked into southern Arkansas on June 7, 2021. One of these bands moved through northwest Mississippi resulting in some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 7, 5:51 PM CST, 14 minutes earlier.

Area forecast discussion, Jun 7, 5:51 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
651 PM CDT Mon Jun 7 2021

.DISCUSSION...

Updated for aviation discussion

&&

.PREV DISCUSSION... /issued 344 PM CDT Mon Jun 7 2021/

Showers and sub-severe thunderstorms are ongoing across much of
the Midsouth with the greatest concentration and strongest storms
over north Mississippi. Cloud cover and showers have kept
temperatures in check across portions of the Midsouth, though
brief breaks in clouds have resulted in quick spikes of
temperatures into the low 80s. Storms should weaken after sunset
but due the presence of a weak upper level low at least showers
should continue through the night.

Tomorrow, the Storm Prediction Center has included much of the
Midsouth in a marginal risk for severe thunderstorms. Storms will
likely be diurnally enhanced during the afternoon hours and could
result in localized damaging wind. The upper low will begin to
shift away from the area late tomorrow, but much of the Midsouth
will remain on the east side of a broad trough. As a result more
rain and thunderstorms will continue through midweek, and possibly
through Friday. The risk of strong or severe storms looks low.

Portions of the Midsouth may see 2-3 inches of rainfall over the
next several days. Since the rain is spread over multiple days we
do not plan to issue a watch immediately, but depending on where
storms track, one may eventually be needed.

Temperatures are expected to remain seasonably mild through the
work week, but may trend a degree or two warmer by Friday. Expect
highs in the low to mid 80s through Thursday and in the mid to
upper 80s Friday.

Next weekend, guidance shows a ridge trying to build in from the
west. As a result, expect afternoon highs back in the upper 80s to
near 90 degrees and less rainfall.

30

&&

.AVIATION...

In the short term expect a line of SHRAs/TSRAs to track north into
KTUP and KMEM this evening with ocnl IFR conds and some potentially
gusty winds. CAMs have line weakening as it moves toward KJBR and
KMKL so went with VCTS for now. Expect low clouds to redevelop
area-wide late tonight with more SHRAs/TSRAS pushing into the area
late tonight into early Tuesday. Expect cigs to gradually lift to
VFR once again by tomorrow afternoon with scattered SHRAs/TSRAs
continuing. Since morning precip seems focused in the MEM-MKL
corridor seems probable that the afternoon might be quiet vs more
activity across the KJBR/KTUP areas. At least that is the
thinking for now. South winds 5-10 kts tonight...higher in
TSRAs...becoming a little stronger tomorrow at 10-12 kts with
higher gusts.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 7, 3:40 PM CST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
440 PM CDT Mon Jun 7 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-082345-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
440 PM CDT Mon Jun 7 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

Strong to severe storms are possible this evening. These storms
could produce locally heavy rain, damaging winds, large hail and
isolated tornadoes. Greatest threat will be over portions of East-
Central Arkansas, Northwest Mississippi and Southwest Tennessee.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Expect showers and thunderstorms each afternoon through at least
Wednesday. These showers and storms could produce locally heavy
rainfall. A few storms may produce brief gusty wind tomorrow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

KRM

In the hours before

Special weather statement, Jun 7, 2:15 PM CST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Memphis TN
315 PM CDT Mon Jun 7 2021

MSZ015-072045-
Pontotoc MS-
315 PM CDT Mon Jun 7 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 345 PM CDT
FOR...

Pontotoc County in northeastern Mississippi...

At 314 PM CDT...a strong thunderstorm producing winds in excess of 40
mph was located over Pontotoc, moving northeast at 20 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Pontotoc County should monitor this storm closely.

LAT...LON 3438 8924 3438 8893 3436 8893 3436 8882
      3417 8883 3415 8925
TIME...MOT...LOC 2014Z 222DEG 16KT 3428 8902

The radar

The Memphis radar (KNQA), 127 km away, was scanning. The volume nearest the first event began at 00:06 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Quitman

When
June 7, 6:05 PM CST to 6:10 PM CST
Where
Quitman County, Marks
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.250, -90.270

Trees knocked down in Marks.

Thunderstorm Wind, Panola

When
June 7, 6:30 PM CST to 6:35 PM CST
Where
Panola County, 0.82 mi WNW of Longtown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
34.526, -90.143

A large tree was knocked down on Sees Chapel Road.

Thunderstorm Wind, De Soto

When
June 7, 6:50 PM CST to 6:55 PM CST
Where
De Soto County, Love
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.750, -89.970

Several trees were knocked down in the Love community off Highway 51.

Thunderstorm Wind, De Soto

When
June 8, 6:55 PM CST to 7:00 PM CST
Where
De Soto County, 1.6 mi E of Hernando
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.817, -89.972

Three-inch limbs were knocked down in the area of Holly Springs and McIngvale Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2021Every state in 2021This day in weather historyWarnings in Mississippi, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969269, 969270, 969272, 969274.